Doctors Lounge - Psychiatry Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Psychiatry Answers List
- Sun Dec 02, 2007 9:43 pm
I was wondering if you could give me some advice on antidepressants. I am almost 24 years old and have experienced panic attacks now for almost 6 years.I have always had anxiety since I can remember. In the last few years my nurse practioner has had me try several antidepressants. I first started on paxil and it made my mouth jittery and lost my appetite. I then tried zoloft and it did the same thing. I then was on effexor xr for a year. I quit taking it because if I missed one day of it I got very dizzy and unbalanced. I did not want to make it become something I had to have so I slowly got myself off of it. I have panic disorder and so March I asked her about Lexapro and she prescribed it for me. I was taking the 10 miligram dose once a day. I only took three days worth before I stopped it. About an hour after I took the pill on the third day I was lying in bed and started having severe panic attack. I suffered these attacks all day everyday for 17 days. I was vomiting and felt like I had ice cold water running through my entire body. I felt like no one could help me that if they did try to that it would kill me because my body was so stressed out I didn't think it could take anything else. After almost loosing my job at work and staying with a friend I eventually went to the er where they just thought it was my stomache because I told them it fell like my stomach was falling all the time. They had me drink a numbing medicine which I just knew was going to make me quit breathing because I already felt like I couldn't. Even after not taking the medicine it seemed that my body was still having effects from it. I am very scaired to take any medicine. I had trouble breathing and felt like I was dying from that. It was the sickest I had ever been and I felt like I was trying to run from it. I need to take some kind of medicine to get me over these attacks I believe but just not sure what there is now. I feel the doctors in my rural (one doctor one nurse practioner) area don't know how to handle me anymore and the nearest town for another doctor is 30 miles away and since I cant even go 5 miles before getting sick I don't know if I have any other options left. I have tried talking to pyschologists but they seem to not help. I have panic for going out of town. I have not left our little town for a year now and I just would like some advice from a trained doctor in this field.
Thank You Katrina
forgot to mention that I am 90 pounds and like 5 foot 1 if it makes any difference to my story.
| Dr. Chan Lowe
- Wed Jan 30, 2008 11:33 pm
It sounds like you are really struggling with your symptoms. There are various other medications for anxiety. It seems that the SSRI class of antidepressants are giving you too many side effects. You may want to consider using a different class of antidepressant. Occasionally, a medicine called buproprione (Welbutrin) can be very effective for anxiety. Your doctor can determine if this may be a good medicine for you.
Keep in mind also, that basically all antidepressants take a while to reach full effect, often three to four weeks. You may also want to talk with your doctor about temporarily using a medicine to help calm you down, such as valium. These types of medicines do not treat the anxiety, only the symptoms so they are not good choices for long term management but it can help to lessen symptoms until the other medicine can begin to control the anxiety.
If at all possible, I would strongly recommend that you see a psychiatrist. This way you can get expert recommendations about managing your anxiety disorder. Hang in there. It can seem like an eternity trying to get through this but I assure you you can overcome your anxiety. It is often also very helpful just to talk with someone, not necessarily a doctor. Even just having a good friend to talk with can be very helpful.